Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 240, NWS Des Moines, IA

October 4, 2002Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2002, 3:29 AM CDT for Franklin County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2002, 3:29 AM CDT (08:29 UTC)
Expired
Oct 4, 2002, 4:00 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KDMX 040829
SVRDSM
IAC069-040900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTH CENTRAL IOWA

* UNTIL 400 AM CDT

* AT 325 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF LATIMER TO 7
  MILES EAST OF POPEJOY...OR FROM 25 MILES SOUTHWEST OF MASON CITY TO
  39 MILES SOUTH OF MASON CITY...MOVING NORTHEAST AT 65 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR SHEFFIELD AROUND 335 AM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4290 9348 4257 9348 4256 9303 4291 9307

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:10 AM CDT, 19 minutes earlier.

Area forecast discussion, Oct 4, 3:10 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT FRI OCT 4 2002

SYSTEM TO PULL OUT TODAY WITH MAIN PROBLEMS ON ENDING OF PCPN...
TEMPS AND HOW HIGH WINDS GET IN TIGHT GRADIENT BEHIND DEEPENING SFC
LOW.  CURRENTLY...SFC LOW CONSOLIDATING NEAR KORC WITH WIDESPREAD
TSRA ACRS NORTHERN AND WESTERN IA.  RAINFALL GENERALLY AROUND ONE
HALF INCH PER HOUR BUT LINE OF STORMS MOVING ACRS W CWA HAS HAD
RATES FROM 1 TO 1.5 INCHES.  SO FAR NO WATER PROBLEMS AND AS LINE
PROGRESSES TO THE EAST...WL SEE RAIN END IN WESTERN ZONES BY
ISSUANCE TIME.

SFC LOW AND ASSOCIATED FRONT WL PUSH RAPIDLY EAST TODAY AND SHOULD
CLEAR ALL OF THE CWA BY MID MORNING.  LITTLE PCPN EXPECTED BEHIND THE
FRONT IN MOST LOCATIONS...HOWEVER REMAINING DEF ZONE PCPN MAY SKIM
FAR NORTH EARLY THROUGH MIDDAY BEFORE ENDING.  TEMPERATURES WL BE AT
THEIR PEAK EARLY TODAY WITH STEADY OR SLIGHTLY FALLING TEMPS DURING
THE DAY.  OTHERWISE...WINDS BECOME AN ISSUE WITH STRONG PRESSURE
RISES BEHIND THE LOW ALONG WITH GOOD SUBSIDENCE.  COORDINATION CALLS
CAME TO A CONSENSUS OF WINDS GENERALLY BELOW WIND CRITERIA AND GOING
FORECAST OF 20 TO 30 MPH APPEARS GOOD WITH GUSTS TO 40 MPH.  MYERS
WIND RULE ALSO SUPPORTS GUSTS TO 40 MPH AND WL CONTINUE CURRENT
WORDING.

COOL TEMPERATURES EXPECTED OVERNIGHT WITH CLEARING ALONG WITH
LIGHTER WINDS AS RIDGE AXIS SLIDES OVERHEAD.  LITTLE SENSIBLE
WEATHER WILL OCCUR ON SATURDAY OTHER THAN SOME CLOUDINESS ACRS THE
NORTH AS WAVE PASSES THE STATE.  NEXT SYSTEM WL ARRIVE SATURDAY
NIGHT INTO SUNDAY. AVN HAS BEEN MOST AGGRESSIVE WITH ETA MUCH
WEAKER.  CURRENT FORECAST OF CHANCE POPS ON SATURDAY NIGHT INTO
EARLY SUNDAY STILL LOOKS IN LINE AS MOISTURE WL BE LIMITED IN EITHER
CASE.  WINDY CONDITIONS SHOULD OCCUR ON SUNDAY WITH ANOTHER PUSH OF
COOL AIR.  CHILLY LOWS ON SUNDAY NIGHT AND GRADUALLY MODERATING
TEMPS INTO NEXT WEEK.  EXTENDED HAS THIS WELL IN HAND WITH LITTLE
CHANGE NEEDED.

.DSM...NONE

COGIL
Hazardous weather outlook, Oct 3, 3:20 PM CDT, 12 hours 9 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...
A WARM FRONT WILL LIFT NORTH TOWARD IOWA THIS EVENING.  SHOWERS AND
A FEW THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THIS EVENING.
SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND HEAVY RAIN.  LATER
ON THIS EVENING AND TONIGHT...A COLD FRONT WILL SWEEP RAPIDLY ACROSS
CENTRAL IOWA.  ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG THE COLD
FRONT.  THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WIND.  HEAVY RAIN WILL ALSO REMAIN A THREAT.  THE MOST
LIKELY AREA TO SEE HEAVY RAIN IS WEST OF INTERSTATE 35.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL
IOWA ON FRIDAY...MAINLY IN THE MORNING HOURS.  THE THREAT FOR
LOCALIZED HEAVY RAINFALL IS EXPECTED TO PERSIST IN PORTIONS OF NORTH
CENTRAL IOWA.  NO OTHER SIGNIFICANT WEATHER IS EXPECTED THROUGH DAY
SEVEN.

FAB

In the hours before

Local storm report, Oct 4, 3:19 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT FRI OCT 04 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0224 AM    3 NE BEDFORD              IA   WIND DAMAGE
10/04/02   TAYLOR                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED TREE
                                          FELL ON A HOUSE.

0227 AM    CLEARFIELD                IA   WIND DAMAGE
10/04/02   TAYLOR                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED POWER
                                          LINES DOWN ALONG WITH
                                          SEVERAL LARGE TREES.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:35 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene25 min
Oct 4, 3:23 AM CDTSevere Thunderstorm WarningDMXStory22 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.